Illinois, 2009

Tornadoes and Flash Flooding in Illinois, August 19 to 20, 2009

August 19 to 20, 2009 · NWS ILX · 37 events in 21 counties and zones

A vigorous upper-level disturbance in conjunction with a warm front lifting northward through central Illinois triggered strong to severe thunderstorms during the afternoon and evening of August 19th. Embedded supercells within a long line of storms produced enhanced wind damage and tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
22
Property damage
$23 million
Crop damage
$2.0 million
Events
37

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A vigorous upper-level disturbance in conjunction with a warm front lifting northward through central Illinois triggered strong to severe thunderstorms during the afternoon and evening of August 19th. Embedded supercells within a long line of storms produced enhanced wind damage and tornadoes. Seven tornadoes touched down on August 19th, affecting parts of Scott, Morgan, Sangamon, Logan, DeWitt, McLean, and Vermilion counties. The strongest tornado was rated as an EF3 by an NWS Storm Survey as it tracked across southern Logan County. Total damages to crops and property from the 7 tornadoes were estimated to be more than $25 Million.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 19, 11:50 AM CST, 1 hour 24 minutes earlier.

Area forecast discussion, Aug 19, 11:50 AM CST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1250 PM CDT WED AUG 19 2009

.DISCUSSION...
ISSUED 1022 AM CDT WED AUG 19 2009
WARM FRONT LIFTING NORTH ACROSS THE CWA THIS MORNING WITH TWO
DIFFERENT WAVES HEADED THIS WAY. SOME SHOWERS HAVE ALREADY
DEVELOPED...AND MORE ARE ANTICIPATED THROUGH THE AFTERNOON. ONLY
ISSUES WITH THE FORECAST OVERALL ARE TO TWEAK THE HOURLY
GRIDS...AND GO TO A BLANKET 70 POP ACROSS THE CWA. ZONE UPDATE OUT
MOMENTARILY.

&&

.AVIATION...
ISSUED 1245 PM CDT WED AUG 19 2009
WEATHER SPINNING UP AND WILL KEEP THIS BRIEF. SEVERAL ROUNDS OF
THUNDERSTORMS AND SHOWERS ANTICIPATED THROUGH NEXT 24 HRS. BROAD
TROF OVER THE REGION SHOULD KEEP LLVL CLOUDS IN PLACE AS WELL.
RAINFALL AND SFC MOISTURE SHOULD REMAIN HIGH...ALLOWING FOR VSBY
DROPS AND PATCHY FOG IN THE EARLY MORNING HOURS. CIGS SHOULD
REMAIN MVFR...AND VIS IFR THROUGH MUCH OF THE PERIOD. CANNOT RULE
OUT THE CHANCES FOR LIFR VIS FROM 10Z TO 14Z IN AREAS OF HEAVIEST
RAINFALL.

HJS
&&

.PREV DISCUSSION...
ISSUED 249 AM CDT WED AUG 19 2009

MAIN CONCERN WITH THIS FORECAST PACKAGE WILL BE THE THREAT FOR
HEAVY RAINFALL OVER THE NEXT 24 TO 36 HOURS.

UPPER AIR ANALYSIS SHOWS TWO MAIN FEATURES OF INTEREST TO THE
WEATHER ACROSS CENTRAL ILLINOIS. THE FIRST IS A SHORT-WAVE
CURRENTLY TRACKING OUT OF THE SOUTHERN ROCKIES...AND THE SECOND IS
A VIGOROUS UPPER LOW DROPPING SOUTHEASTWARD THROUGH SASKATCHEWAN.

SHORT TERM...TODAY THROUGH FRIDAY

AS SASKATCHEWAN UPPER LOW DIVES SOUTHEASTWARD...IT WILL EJECT
SOUTHERN ROCKIES SHORT WAVE NORTHEASTWARD INTO THE MIDWEST TODAY.
THIS WILL HELP LIFT A DEVELOPING WARM FRONT NORTHWARD INTO CENTRAL
ILLINOIS. 07Z SURFACE MAP SHOWS WINDS ALREADY BEGINNING TO BACK
TO E/SE AHEAD OF THIS FEATURE...AS WEAK HIGH PRESSURE OVER
NORTHERN ILLINOIS SLOWLY LOSES ITS INFLUENCE. LEAD SHORT-WAVE WILL
INTERACT WITH THE WARM FRONTAL BOUNDARY AND A VERY MOIST AIRMASS
TO PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS....MOST NUMEROUS
ACROSS THE CENTRAL AND WESTERN ZONES IN CLOSER PROXIMITY TO THE
UPPER WAVE.

MAIN UPPER LOW WILL THEN BEGIN APPROACHING FROM THE NORTHWEST THIS
EVENING...PUSHING A STRONG COLD FRONT TOWARD ILLINOIS OVERNIGHT.
MODELS HAVE BEEN QUITE CONSISTENT WITH THE STRENGTH AND TIMING OF
THE FRONT...SWEEPING IT ACROSS THE KILX CWA ON THURSDAY. AHEAD OF
THE DEEP UPPER LOW AND ASSOCIATED SURFACE FRONT...INCREASING
SYNOPTIC LIFT WILL AID IN THE DEVELOPMENT OF WIDESPREAD SHOWERS/STORMS
TONIGHT. FORECAST SOUNDINGS INDICATE PRECIPITABLE WATER VALUES IN
EXCESS OF 2 INCHES...SUGGESTING A DISTINCT RISK FOR LOCALLY HEAVY
RAINFALL. 1-HR FLASH FLOOD GUIDANCE ACROSS CENTRAL ILLINOIS IS
GENERALLY ON THE ORDER OF 2 TO 2.5 INCHES...WHICH WILL PROBABLY BE
A BIT DIFFICULT TO ACHIEVE. IN ADDITION...HPC DAY 1 EXCESSIVE
RAINFALL OUTLOOK FOCUSES BEST THREAT FOR FLASH FLOODING FURTHER
WEST ACROSS NORTHERN MISSOURI AND EASTERN IOWA. WILL THEREFORE
HOLD OFF ON FLASH FLOOD WATCH AT THIS TIME...BUT THIS WILL
DEFINITELY NEED TO BE EXAMINED CLOSELY BY THE NEXT SHIFT. WILL
CARRY CATEGORICAL POPS TONIGHT...WITH TOTAL RAINFALL OF 1 TO 2
INCHES ACROSS THE WESTERN TWO-THIRDS OF THE CWA.

COLD FRONT WILL PUSH INTO CENTRAL ILLINOIS THURSDAY MORNING...SO
WILL GO WITH LIKELY POPS ACROSS THE BOARD FOR THE MORNING
HOURS...DECREASING TO CHANCE POPS FOR THE AFTERNOON. WILL CARRY
HIGHEST RAIN CHANCES ALONG AND EAST OF I-57 DURING THE
AFTERNOON...WHERE ADDITIONAL STORMS MAY FIRE ALONG THE FRONT
BEFORE IT PUSHES INTO INDIANA BY 00Z.

VERY COOL AIRMASS WILL SPILL INTO THE REGION FOR THE END OF THE
WEEK...AS UNSEASONABLY DEEP UPPER LOW TRACKS FROM THE UPPER
MIDWEST INTO THE GREAT LAKES. 500MB TEMPS ARE PROGGED TO DROP INTO
THE -8 TO -10C RANGE ON FRIDAY...LEADING TO STEEP MID-LEVEL LAPSE
RATES AND CONSIDERABLE AFTERNOON CLOUD COVER. MAY EVEN SEE A FEW
SCATTERED SHOWERS AS WELL...WITH TEMPERATURES REMAINING WELL BELOW
NORMAL IN THE MIDDLE TO UPPER 70S.

LONG TERM...SATURDAY THROUGH TUESDAY

UPPER LOW WILL TRACK INTO THE NORTHEAST U.S. OVER THE
WEEKEND...ALLOWING THE FLOW TO BECOME ZONAL. THIS WILL LEAD TO A
GRADUAL MODERATION IN TEMPERATURES...WITH HIGHS RETURNING TO NEAR
NORMAL IN THE LOWER TO MIDDLE 80S BY EARLY NEXT WEEK.

BARNES

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 19, 10:40 AM CST, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1140 AM CDT WED AUG 19 2009

ILZ027>031-036>038-040>057-061>063-066-201100-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-COLES-CUMBERLAND-DE WITT-DOUGLAS-
EDGAR-EFFINGHAM-FULTON-KNOX-LOGAN-MACON-MARSHALL-MASON-MCLEAN-
MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-SANGAMON-SCHUYLER-SCOTT-
SHELBY-STARK-TAZEWELL-VERMILION-WOODFORD-
1140 AM CDT WED AUG 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WARM FRONT WILL LIFT NORTH ACROSS THE AREA TODAY...BRINGING
THUNDERSTORMS WITH IT. THUNDERSTORM CHANCES WILL LINGER THROUGH
THE NIGHT. THE PRIMARY THREAT WITH THESE STORMS IS EXPECTED TO BE
HEAVY RAIN...ESPECIALLY TONIGHT. HOWEVER...SOME OF THE STORMS MAY
BECOME SEVERE THIS AFTERNOON AND AGAIN LATE TONIGHT. DAMAGING WIND
GUSTS ARE THE PRIMARY THREAT WITH ANY SEVERE STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ADDITIONAL THUNDERSTORMS REMAIN POSSIBLE UNTIL A COLD FRONT PUSHES
THROUGH THE REGION THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND AGAIN LATE
TONIGHT.

ILZ067-068-071>073-201100-
CLAY-CRAWFORD-JASPER-LAWRENCE-RICHLAND-
1140 AM CDT WED AUG 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WARM FRONT WILL LIFT NORTH ACROSS THE AREA TODAY...BRINGING
THUNDERSTORMS WITH IT. THUNDERSTORM CHANCES WILL LINGER THROUGH
THE NIGHT. THE PRIMARY THREAT WITH THESE STORMS IS EXPECTED TO BE
HEAVY RAIN...ESPECIALLY TONIGHT. ORGANIZED SEVERE STORMS ARE NOT
ANTICIPATED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ADDITIONAL THUNDERSTORMS REMAIN POSSIBLE UNTIL A COLD FRONT PUSHES
THROUGH THE REGION THURSDAY. A FEW OF THE STORMS AHEAD OF THE
FRONT MAY BE SEVERE...PRIMARILY DURING THE MIDDAY AND AFTERNOON HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION IS AVAILABLE ON THE WEB AT
HTTP://WWW.WEATHER.GOV/LINCOLN. THIS ADDRESS IS ALL IN LOWER CASE.

HJS

The radar

The Lincoln radar (KILX), 95 km away, was scanning. The volume nearest the first event began at 19:14 UTC.

Open the radar archive at this moment

Event by event

20 thunderstorm wind, 10 tornado, 5 flash flood, 1 flood, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Morgan

When
August 19, 1:14 PM CST to 1:15 PM CST
Where
Morgan County, Woodson
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
39.630, -90.220

Powerlines were blown down onto Crow Road and Woodson Blacktop.

Tornado, Scott

When
August 19, 1:14 PM CST to 1:23 PM CST
Where
Scott County, 2.53 mi SE of Alsey to 2.51 mi NE of Manchester
Rating
EF1
Path length
5.92 mi
Path width
200 yd
Continued into
Morgan, Il (ILX)
Property damage
$75,000
Crop damage
$112,000
Reported by
NWS Storm Survey
Coordinates
39.521, -90.401

The tornado first touched down in the National Weather Service St. Louis County Warning Area (CWA) in Greene County about 3.5 miles southeast of Alsey at 110 PM CST. The tornado crossed into Scott County at 114 PM CST, then continued northeastward and crossed into Morgan County at 123 PM CST, eventually lifting in western Morgan County 3.5 miles southwest of Franklin at 135 PM CST. Severe damage occurred to a mobile home north of Manchester and widespread tree and crop damage occurred along the path of the tornado. The total length of the tornado from Greene County across Scott and Morgan counties was 18 miles.

Tornado, Morgan

When
August 19, 1:23 PM CST to 1:35 PM CST
Where
Morgan County, 3.1 mi WSW of Murrayville to 1.79 mi NW of Nortonville
Rating
EF1
Path length
8.12 mi
Path width
250 yd
Property damage
$320,000
Crop damage
$175,000
Reported by
NWS Storm Survey
Coordinates
39.559, -90.302

The tornado crossed from Scott County into Morgan County, then lifted 3.5 miles southwest of Franklin at 135 PM CST. Widespread tree and crop damage occurred along its path. Numerous grain bins and sheds were also damaged. The tornado reached a maximum width of 250 yards as it moved across extreme western Morgan County.

Tornado, Morgan

When
August 19, 1:46 PM CST to 1:51 PM CST
Where
Morgan County, 2.49 mi ENE of Franklin to 0.45 mi WSW of Rohrer
Rating
EF1
Path length
2.78 mi
Path width
440 yd
Continued into
Sangamon, Il (ILX)
Property damage
$100,000
Crop damage
$60,000
Reported by
NWS Storm Survey
Coordinates
39.633, -90.007

The tornado touched down in extreme eastern Morgan County 2 miles northeast of Franklin at 146 PM CST, then crossed into Sangamon County at 151 PM CST. The tornado then continued northeastward across Sangamon County, impacting the southern edge of the town of Loami before lifting 1.5 miles nortwest of Chatham at 208 PM CST. Major tree and crop damage occurred along the path of the tornado in eastern Morgan County.

Tornado, Sangamon

When
August 19, 1:51 PM CST to 2:16 PM CST
Where
Sangamon County, 2.54 mi SW of Prouty to 1.71 mi S of Iles
Rating
EF2
Path length
16.37 mi
Path width
440 yd
Injuries
3 direct, 0 indirect
Property damage
$4.0 million
Crop damage
$330,000
Reported by
NWS Storm Survey
Coordinates
39.648, -89.958

The tornado crossed into Sangamon County from Morgan County at 151 PM CST, then continued northeastward through the town of Loami before lifting 1.5 miles northwest of Chatham at 208 PM CST. In Loami, 13 homes were destroyed and 19 homes were severely damaged. In addition, the tornado produced damage to several homes, farm machinery sheds, trees, and crops along the remainder of its path. Three people sustained minor injuries from flying or falling debris in Loami.

Tornado, Sangamon

When
August 19, 2:17 PM CST to 2:37 PM CST
Where
Sangamon County, 1.92 mi SSE of Toronto to 2.78 mi S of Mechanicsburg
Rating
EF1
Path length
12.93 mi
Path width
200 yd
Property damage
$200,000
Crop damage
$240,000
Reported by
NWS Storm Survey
Coordinates
39.705, -89.615

The tornado touched down 6 miles south-southeast of Springfield on the west banks of Lake Springfield at 217 PM CST. The tornado then crossed the lake and continued northeastward just southeast of Rochester before lifting 2 miles south-southeast of Mechanicsburg at 237 PM CST. Several large trees were snapped off along the west shore of Lake Springfield as the tornado first touched down. Numerous trees and tree branches were knocked down further east along the path of the storm, with a few structures damaged by falling limbs, including the Lake Springfield Yacht Club. In addition, widespread crop damage was observed.

Flood, Fulton

When
August 19, 2:18 PM CST to 5:18 PM CST
Where
Fulton County, 0.53 mi W of Lewistown to 1.07 mi NE of Lewistown
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.400, -90.160

Heavy rainfall in a short amount of time caused areas of minor flooding in and near Lewistown. Water flowed across the road at Rt 100 and Taylor Road and numerous streets were flooded in Lewistown.

Thunderstorm Wind, Peoria

When
August 19, 2:18 PM CST to 2:19 PM CST
Where
Peoria County, Peoria
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
40.700, -89.600

A 9-inch diameter tree was blown down onto Grandview Drive in Peoria.

Tornado, Sangamon

When
August 19, 2:19 PM CST to 2:26 PM CST
Where
Sangamon County, 0.7 mi WNW of Williamsville to 3.84 mi ENE of Williamsville
Rating
EF3
Path length
4.37 mi
Path width
600 yd
Continued into
Logan, Il (ILX)
Injuries
17 direct, 0 indirect
Property damage
$11 million
Crop damage
$75,000
Reported by
NWS Storm Survey
Coordinates
39.956, -89.561

The tornado touched down on the west side of Williamsville, just west of I-55, at 319 PM CST. It destroyed an antique mall, damaged the Casey's gas station building and collapsed the canopy over the gas pumps. One person was injured at the mall, while 2 motorcyclists were injured when they were thrown from their bikes. The tornado moved northeast through Williamsville and hit a church, throwing a 2-horse trailer onto the roof and collapsing the roof over half of the building. One person inside the church was injured. The tornado continued through the northern portion of town, causing damage to numerous trees and several homes. Two homes lost their roof and several others lost a portion of their roof. The tornado also caved in the southern end of a metal building, part of an agricultural business on the edge of town. A total of 12 additional people were injured by tornado debris in the town of Williamsville. The width of the tornado through town ranged from 100 to 150 yards. The maximum wind speed of 135 mph (EF2) in Williamsville was determined from the damage to the church. A total of 10 houses were destroyed and 35 houses damaged in Williamsville. A total of six businesses and non-residential properties were destroyed.

The tornado continued east-northeast and flattened cornfields, damaged farm outbuildings and machine sheds, and damaged homes, garages, and vehicles on Lester Rd. Two houses were completely destroyed, and four others had extensive damage, as the tornado widened to 600 yards at this point. A 19-month-old baby was injured as the family home was hit by the tornado.

The maximum wind speed at this point was estimated at 140 mph (EF3). The tornado continued through fields, causing extensive crop damage, until crossing into Logan County around 326 PM CST. Path length through Sangamon County was 4.5 miles.

Tornado, Logan

When
August 19, 2:26 PM CST to 3:02 PM CST
Where
Logan County, 3.28 mi S of Elkhart to 1.83 mi E of Beason
Rating
EF3
Path length
19.9 mi
Path width
880 yd
Injuries
2 direct, 0 indirect
Property damage
$7.2 million
Crop damage
$1.0 million
Reported by
NWS Storm Survey
Coordinates
39.973, -89.484

The tornado moved into Logan county from Sangamon county at 326 PM CST and continued heading northeast. It widened to 1/2 mile at several locations along its path. The tornado destroyed 7 houses and damaged 15 others. Numerous grain bins and outbuildings were also destroyed. Crop losses were extensive along the 20 mile path and were estimated to be around $1 Million. Two people sustained injuries when the shed they were seeking shelter in was destroyed.

Wind speeds were estimated at 140 mph as the tornado crossed from Sangamon County, decreasing to 110 to 120 mph as it moved to areas between Lincoln and Mt. Pulaski. The tornado continued northeast before weakening to speeds of 90 to 100 mph, with a width of 50 to 100 yards. The tornado dissipated just east of Beason at 402 PM CST. The path length in Logan County was nearly 20 miles.

Thunderstorm Wind, Tazewell

When
August 19, 2:30 PM CST to 2:31 PM CST
Where
Tazewell County, Mackinaw
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
COOP Observer
Coordinates
40.530, -89.350

Several 9-inch diameter tree limbs were blown down in Mackinaw.

Thunderstorm Wind, Tazewell

When
August 19, 2:30 PM CST to 2:31 PM CST
Where
Tazewell County, Washington
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Mesonet
Coordinates
40.700, -89.400

Numerous tree limbs were blown down in Washington.

Thunderstorm Wind, Tazewell

When
August 19, 2:30 PM CST to 2:31 PM CST
Where
Tazewell County, 1.26 mi WSW of Mackinaw
Measured
52 kt (60 mph) estimated gust
Property damage
$12,000
Reported by
COOP Observer
Coordinates
40.520, -89.370

Several large tree limbs were blown down near Mackinaw and Heritage Lake.

Thunderstorm Wind, Woodford

When
August 19, 2:44 PM CST to 2:45 PM CST
Where
Woodford County, Eureka
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
40.720, -89.270

Several trees and power lines were blown down in Eureka.

Thunderstorm Wind, Woodford

When
August 19, 2:45 PM CST to 2:46 PM CST
Where
Woodford County, 0.8 mi NW of Woodford
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Crop damage
$30,000
Reported by
Emergency Manager
Coordinates
40.858, -89.040

Roofing material was stripped off a building and a nearby cornfield was flattened 3 miles east of Benson near mile marker 23 on I-39.

Thunderstorm Wind, Mason

When
August 19, 2:50 PM CST to 2:51 PM CST
Where
Mason County, Manito
Measured
52 kt (60 mph) estimated gust
Property damage
$22,000
Reported by
Mesonet
Coordinates
40.420, -89.770

A 12-inch diameter tree was blown down, damaging an add-on porch in Manito.

Thunderstorm Wind, Tazewell

When
August 19, 2:50 PM CST to 2:51 PM CST
Where
Tazewell County, 4.61 mi WNW of Stoehrs Station
Measured
52 kt (60 mph) estimated gust
Property damage
$65,000
Reported by
Newspaper
Coordinates
40.538, -89.764

A machine shed was destroyed and a barn was pushed off its foundation at a farm in far northwestern Tazewell County. In addition, windows were broken out and several trees were broken off or uprooted.

Tornado, De Witt

When
August 19, 3:04 PM CST to 3:09 PM CST
Where
De Witt County, 1.27 mi NW of Midland City to 1.36 mi NNE of Tabor
Rating
EF0
Path length
2.38 mi
Path width
15 yd
Property damage
$10,000
Crop damage
$8,000
Reported by
NWS Storm Survey
Coordinates
40.165, -89.144

A tornado developed in an open field about 5.2 miles south-southwest of Waynesville, or about 0.2 mile east of the Logan/DeWitt County line and 1 mile north of Illinois Route 10. The tornado did damage to crops and trees before it dissipated about 3.5 miles south-southeast of Waynesville.

Thunderstorm Wind, Macon

When
August 19, 3:05 PM CST to 3:06 PM CST
Where
Macon County, Decatur
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
39.850, -88.950

Several trees were blown onto power lines in Decatur.

Thunderstorm Wind, Macon

When
August 19, 3:05 PM CST to 3:06 PM CST
Where
Macon County, Decatur
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Newspaper
Coordinates
39.850, -88.950

Several tents were damaged by estimated 60 mph winds at the Farm Progress Show in Decatur.

Thunderstorm Wind, Christian

When
August 19, 3:05 PM CST to 3:06 PM CST
Where
Christian County, Taylorville
Measured
52 kt (60 mph) estimated gust
Property damage
$30,000
Reported by
Newspaper
Coordinates
39.550, -89.300

Numerous trees and powerlines were blown down in Taylorville. One residence sustained damage to a garage as a tree fell onto it.

Thunderstorm Wind, De Witt

When
August 19, 3:12 PM CST to 3:13 PM CST
Where
De Witt County, 2.96 mi NE of Ospur
Measured
52 kt (60 mph) estimated gust
Property damage
$60,000
Reported by
Law Enforcement
Coordinates
40.110, -88.910

Several trees were blown down across the road between Weldon Springs State Park and Lane. A few homes and a shed were also damaged.

Thunderstorm Wind, Piatt

When
August 19, 3:20 PM CST to 3:21 PM CST
Where
Piatt County, Monticello
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Mesonet
Coordinates
40.030, -88.570

Numerous 3-inch diameter tree limbs were blown down in Monticello.

Thunderstorm Wind, Piatt

When
August 19, 3:20 PM CST to 3:21 PM CST
Where
Piatt County, Monticello
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Newspaper
Coordinates
40.030, -88.570

A large tree was blown onto a home on the east side of Monticello. A nearby barn had its doors ripped off and part of its roof damaged.

Tornado, McLean

When
August 19, 3:27 PM CST to 3:34 PM CST
Where
McLean County, 2.78 mi SSE of Holder to 1.53 mi S of Padua
Rating
EF0
Path length
2.48 mi
Path width
20 yd
Crop damage
$4,000
Reported by
Storm Chaser
Coordinates
40.411, -88.806

The tornado developed in an open field 3 miles south of the town of Holder. Damage was minimal, and was confined to crops. The tornado dissipated on the west edge of a large wind farm, about 3 miles to the southeast of Holder.

Thunderstorm Wind, Piatt

When
August 19, 3:30 PM CST to 3:31 PM CST
Where
Piatt County, Hammond
Measured
52 kt (60 mph) estimated gust
Property damage
$17,000
Reported by
COOP Observer
Coordinates
39.800, -88.600

A large tree was blown down onto an apartment building in Hammond.

Tornado, Vermilion

When
August 19, 4:10 PM CST to 4:18 PM CST
Where
Vermilion County, 2 mi SSE of Jamesburg to 0.33 mi ENE of Henning
Rating
EF0
Path length
4.71 mi
Path width
50 yd
Property damage
$80,000
Crop damage
$15,000
Reported by
Emergency Manager
Coordinates
40.242, -87.739

The tornado touched down 3.5 miles northeast of Collision at 410 PM CST, and lifted at 418 PM CST one-half mile southeast of Henning. It damaged two homes and numerous outbuildings in addition to crop and tree damage.

Thunderstorm Wind, Shelby

When
August 19, 4:15 PM CST to 4:16 PM CST
Where
Shelby County, Windsor
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
39.430, -88.600

Power lines were blown down in Windsor.

Hail, Vermilion

When
August 19, 4:20 PM CST to 4:21 PM CST
Where
Vermilion County, Danville
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.130, -87.620

Thunderstorm Wind, Coles

When
August 19, 4:30 PM CST to 4:31 PM CST
Where
Coles County, Mattoon
Measured
52 kt (60 mph) estimated gust
Property damage
$17,000
Reported by
Trained Spotter
Coordinates
39.480, -88.370

A tree was blown down near Mattoon High School. In addition, wind damage occurred to the Mattoon Dispatch Center.

Thunderstorm Wind, Coles

When
August 19, 4:35 PM CST to 4:36 PM CST
Where
Coles County, Mattoon
Measured
52 kt (60 mph) estimated gust
Property damage
$16,000
Reported by
Broadcast Media
Coordinates
39.480, -88.370

A couple of semi trailer tankers were damaged at 21st and Marshall in Mattoon.

Thunderstorm Wind, Cumberland

When
August 19, 4:48 PM CST to 4:49 PM CST
Where
Cumberland County, Neoga
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
39.320, -88.450

Numerous trees and power lines were blown down in Neoga.

Flash Flood, Cumberland

When
August 19, 6:30 PM CST to August 20, 12:00 AM CST
Where
Cumberland County, 2.69 mi WSW of Lake Mattoon to 4.06 mi S of Neoga
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.369, -88.468

Heavy rainfall in a short amount of time caused flash flooding across Cumberland County. Several roads had water flowing across them in Neoga. Observers reported 4 to 5 inches of rain within a 3 hour period between 6:00 PM and 9:00 PM CST.

Flash Flood, Clark

When
August 19, 7:00 PM CST to August 20, 12:00 AM CST
Where
Clark County, 1.74 mi WNW of Oilfield to 3.27 mi W of Moriah
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.386, -88.011

Thunderstorms produced 2 to 4 inches of rainfall within two hours in western Clark County. Extensive street flooding was reported in Casey and Martinsville. Traffic was significantly impacted along I-70 due to areas of standing water on the highway.

Flash Flood, Effingham

When
August 19, 7:26 PM CST to August 20, 12:00 AM CST
Where
Effingham County, 2.53 mi NW of Beecher City to 2.55 mi SW of Altamont
Cause
Heavy Rain
Reported by
Mesonet
Coordinates
39.209, -88.799

Around 2 to 3 inches of rain fell in a 2-hour period, causing flash flooding across Effingham County. Streets were flooded and ditches overflowed in the city of Effingham.

Flash Flood, Shelby

When
August 19, 7:26 PM CST to August 20, 12:00 AM CST
Where
Shelby County, 2.34 mi NW of Fancher to 3.33 mi S of Cowden
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
39.289, -88.806

Observers reported 2 to 3 inches of rain in a two hour period. Several rural roads and ditches in southeast Shelby County were impassible as a result of the heavy rain.

Flash Flood, Jasper

When
August 19, 7:30 PM CST to August 20, 12:00 AM CST
Where
Jasper County, 5.13 mi NNW of Island Grove to 1.94 mi WSW of Island Grove
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.170, -88.360

Heavy rainfall measuring 4 to 5 inches in a two hour period produced extensive rainfall in the northwest corner of Jasper County. Most roads were flooded in and near rural sections east of Montrose.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2009Every state in 2009This day in weather historyThe tornado archive for Illinois, 2009Warnings in Illinois, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 192309, 194265, 194267, 194269, 194270, 194276, 192306, 192311, 194892, 194893, 192321, 192325, 192326, 192310, 192315, 192323, 194258, 195081, 192312, 194259, 194260, 192317, 192324, 194257, 194910, 192322, 195082, 192314, 192308, 192313, 192316, 192319, 192305, 195140, 192303, 195138, 195139.